Alert archive / Louisiana / Tornado Warnings in 1997
Tornado Warning 30, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Oct 23, 1997, 7:50 PM CDT for De Soto Parish, Louisiana; Shelby County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 23, 1997, 7:50 PM CDT (00:50 UTC)
- Expired
- Oct 23, 1997, 8:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties De Soto Parish, LA, Shelby County, TX
The radar
The Shreveport radar (KSHV), 59 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 23, 2:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 0.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
227 WFUS1 KSHV 240051 RRA TORSHV LAC031-TXC403-240130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 750 PM CDT THU OCT 23 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 830 PM CDT FOR THE FOLLOWING AREAS... IN NORTHWEST LOUISIANA ...DE SOTO PARISH IN EAST TEXAS ...EASTERN SABINE COUNTY AT 650 PM DOPPLER WEATHER RADAR INDICATED A POSSIBLE TORNADO 7 MILES SOUTH OF LOGANSPORT...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL EFFECT LOGANSPORT AND STANLEY BY 800 PM. IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY ...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ELEVEN/SIX
1 follow-up statement
229 WFUS1 KSHV 240053 RRB TORSHV LAC031-TXC419-240130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 750 PM CDT THU OCT 23 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 830 PM CDT FOR THE FOLLOWING AREAS... IN NORTHWEST LOUISIANA ...DE SOTO PARISH IN EAST TEXAS ...EASTERN SHELBY COUNTY AT 650 PM DOPPLER WEATHER RADAR INDICATED A POSSIBLE TORNADO 7 MILES SOUTH OF LOGANSPORT IN SHELBY COUNTY...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL EFFECT LOGANSPORT AND STANLEY BY 800 PM. IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY ...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ELEVEN/SIX
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 23, 3:27 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Oct 23, 3:27 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 320 PM CDT THU OCT 23 1997 CURRENT RADAR SHOWS LINE OF STRONG THUNDERSTORMS ACROSS NORTHEAST TEXAS WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST ARKANSAS... WESTERN LOUISIANA AND EAST CENTRAL TEXAS. TORNADO WATCH 756 IN EFFECT UNTIL 800 PM FOR PARTS OF EAST TEXAS. SFC MAP SHOWS WARM FRONT OVER SOUTHEAST TEXAS WITH STRONG LOW PRESSURE AREA OVER THE TX PANHANDLE EXTENDING NORTH INTO WESTERN KS. MODELS SIMILAR IN PLACEMENT OF VORT MAX AT 12 HOURS OVER NORTH CENTRAL TEXAS. ETA SHOWS A VERTICAL VELOCITY BULLSEYE NEAR THE TX/LA BORDER AT TOLEDO BEND. THE ETA SEEMS TO SHOW THE BEST PLACEMENT OF FEATURES FOR THIS RUN. MID/UPPER LEVEL JET MAX APPROACHING EAST TEXAS LATE AFTERNOON AND EVENING WITH BEST UPPER LEVEL DIVERGENCE OVER EAST TEXAS AND WEST CENTRAL LOUISIANA AT 24/00Z BEST VERTICAL VELOCITY SHIFTS EAST BY 24/06Z TO EASTERN LA. PRIMARY SEVERE THREAT OVER SOUTHERN SECTIONS OF CWA LATE THIS AFTERNOON AND EVENING. HEAVY RAIN POSSIBLE THROUGH TONIGHT BUT ETA DRIES AREA OUT FRIDAY MORNING. AS COLD FRONT APPROACHES SATURDAY NIGHT WILL INTRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON. . CLOUDS SHOULD BREAK BY AFTERNOON FRIDAY ACROSS AREA WITH LOW CLOUDS EARLY SATURDAY AS SOUTHEAST WINDS BRING IN MORE LOW LEVEL MOISTURE. SKIES SHOULD HAVE SOME BREAKS SATURDAY BUT WINDS WILL BE STRONG AHEAD OF THE COLD FRONT WHICH SHOULD MOVE THROUGH SATURDAY NIGHT. WENT CLOSER TO NGM ON TEMPS THROUGH PERIOD. SHV 60/81/63/80 9113 MLU 61/81/64/80 8113 09
In the hours before
Local storm report, Oct 23, 3:35 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0230 PM 5 N LONGVIEW TX 55 MPH TSTM GUST
10/23/97 GREGG 50 TO 60 MPH WIND GUST
FROM PROFESSIONAL CHASER
WITH HAND HELD ANEMOMETER.
0230 PM 12 WSW LONGVIEW TX 55 MPH TSTM GUST
10/23/97 GREGG TREE DOWN ACROSS HIGHWAY
135.
0245 PM HARLETON TX 70 MPH TSTM GUST
10/23/97 HARRISON SEVERAL TREES DOWNED
ACROSS FARM TO MARKET ROAD
1968.
.
VIII.Local storm report, Oct 23, 3:36 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0230 PM 5 N LONGVIEW TX 55 MPH TSTM GUST
10/23/97 GREGG 50 TO 60 MPH WIND GUST
FROM PROFESSIONAL CHASER
WITH HAND HELD ANEMOMETER.
0230 PM 12 WSW LONGVIEW TX 55 MPH TSTM GUST
10/23/97 GREGG TREE DOWN ACROSS HIGHWAY
135.
0245 PM HARLETON TX 70 MPH TSTM GUST<
10/23/97 HARRISON SEVERAL TREES DOWNED
ACROSS FARM TO MARKET ROAD
1968.
.
VIII.Local storm report, Oct 23, 3:50 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0315 PM 5 SE ATLANTA TX 50 MPH TSTM GUST
10/23/97 CASS FROM VOLUNTEER NWS COOP
OBSERVER IN THE THREE STATES
AREA.
VIII.Local storm report, Oct 23, 3:51 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0315 PM 5 SE ATLANTA TX 50 MPH TSTM GUST
10/23/97 CASS FROM VOLUNTEER NWS COOP
OBSERVER IN THE THREE STATES
AREA.
V`III.Local storm report, Oct 23, 5:08 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0448 PM BULLARD TX 1.75 INCH HAIL
10/23/97 SMITH ALSO REPORTED NEAR FLINT.
18Local storm report, Oct 23, 7:15 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CDT THU OCT 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0545 PM 10 W RUSK TX 1.5 INCH HAIL
10/23/97 CHEROKEE
0628 PM POLLOK TX NON QUALIFIED EVENT
10/23/97 ANGELINA FUNNEL CLOUD REPORTED IN
THE CENTER COMMUNITY OF
POLLOK.
18The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 10:35 PM CDT | Severe Thunderstorm Warning | SHV | Sabine | 40 min |
| Oct 23, 10:40 PM CDT | Tornado Warning | SHV | Sabine | 35 min |
| Oct 23, 11:04 PM CDT | Tornado Warning | SHV | Natchitoches | 26 min |
| Oct 23, 7:50 PM CDT | Tornado Warning | SHV | Sabine | 40 min |
| Oct 23, 8:00 PM CDT | Severe Thunderstorm Warning | SHV | Cherokee | 45 min |
| Oct 23, 8:54 PM CDT | Severe Thunderstorm Warning | SHV | Nacogdoches, Rusk | 51 min |
| Oct 23, 9:42 PM CDT | Severe Thunderstorm Warning | SHV | Shelby | 48 min |
| Oct 23, 10:21 PM CDT | Flash Flood Warning | SHV | Shelby | 2 hr |
| Oct 23, 10:23 PM CDT | Severe Thunderstorm Warning | SHV | Nacogdoches | 52 min |
| Oct 23, 11:48 PM CDT | Tornado Warning | SHV | San Augustine | 27 min |
| Oct 24, 1:36 AM CDT | Severe Thunderstorm Warning | SHV | Sabine | 39 min |
Nearby
Tornado Warnings in Louisiana, 1997Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.